FDA Probes Reports of Vision Loss Linked to Impotence Drugs

But the medicines may not be the cause, agency cautions

FRIDAY, May 27, 2005 (HealthDay News) -- U.S. health officials are investigating rare reports of vision loss among men using the impotence drugs Viagra, Cialis and Levitra.

But, health experts caution, this type of vision loss also is linked to the same illnesses -- such as diabetes and heart disease -- that can lead to impotence.

The U.S. Food and Drug Administration said Friday that it had 43 reports of varying degrees of vision loss -- including blindness -- among 38 users of Viagra, four users of Cialis, and one user of Levitra, the Associated Press reported.

An estimated 23 million American men take these impotence drugs.

FDA spokeswoman Susan Cruzan said the agency has no evidence yet that the drugs are to blame for the reports of vision problems. But, she added, "We take this seriously."

The vision problems seem to be linked to a condition called nonarteritic anterior ischemic optic neuropathy, or NAION, which causes sudden vision loss when blood flow to the optic nerve is blocked. NAION is considered one of the most common causes of sudden vision loss in older Americans; estimates suggest there are anywhere from 1,000 to 6,000 cases a year, the AP said.

Risk factors for NAION include diabetes and heart disease -- two of the leading causes of impotence. For that reason, it may be impossible for the FDA to determine whether the impotence drugs contribute to vision loss, the AP said.

In the March issue of the Journal of Neuro-Ophthalmology, Dr. Howard D. Pomeranz, an ophthalmologist at the University of Minnesota, reported on seven cases of NAION related to the use of Viagra.

According to that report, six patients had vision loss within 24 hours after taking the drug. Five patients had permanent vision loss in one eye and the other patient lost sight in both eyes. All of these men had high blood pressure, diabetes, or high cholesterol -- again, risk factors for vision loss.

"It's potentially a serious issue," said Dr. Robert Cykiert, an ophthalmologist at New York University Medical Center and a clinical associate professor at New York University School of Medicine. "There seems to be a clear association with the drugs," he added.

The association is not unexpected, Cykiert said. "These drugs are known to have effects on the blood vessels in various parts of the body." Viagra can cause blood pressure to drop, which may cause insufficient blood flow to the optic nerve, resulting in vision loss, he explained.

"Probably, patients need to be careful about using this drug," Cykiert said. "If somebody has bad vascular disease, then they are at an increased risk of developing vision problems. The risk is low, but it is a possible risk factor."

But another expert thinks it's too early to blame these drugs for what might be just a coincidence.

"Is this the kind of episode where there are 50 episodes in millions of men, and that is similar to what one would expect in men who have diabetes and cardiac disease?" asked Dr. Natan Bar Chama, a urologist at Mount Sinai Medical Center in New York City.

Bar Chama noted that the potential vision problems cited on the labels of these drugs refer to temporary blurred vision or a temporary blue haze, not the permanent effects the FDA is investigating.

Despite the FDA investigation, Bar Chama is not convinced that the findings should worry patients. "At this point in time, there are 23 million men using these drugs. These are 50 cases. The significance of this report is still unclear," he said.

According to AP, Pfizer spokesman Daniel Watts said the drugmaker was in discussions with the FDA about adding a disclosure to Viagra's label stating that in rare cases, men taking Viagra had developed blindness.

However, he said there is no proof that Viagra caused the blindness. He said that men who take Viagra often have high blood pressure and high cholesterol, which are also associated with the conditions that can cause blindness.

The makers of Cialis -- Eli Lilly & Company and the Icos Corporation -- have already made a label change warning of a possible link to vision problems, The New York Times reported.

Word of the possible link between vision problems and the impotence drugs comes at a time when the drug industry is under criticism for not disclosing serious side effects associated with certain drugs, such as the painkillers Vioxx and Bextra.

More information

The U.S. National Library of Medicine can tell you more about Viagra.

SOURCES: Robert Cykiert, M.D., ophthalmologist, New York University Medical Center, clinical associate professor, New York University School of Medicine, New York City; Natan Bar Chama, M.D., urologist, Mount Sinai Medical Center, New York City; Associated Press; March 2005, Journal of Neuro-Ophthalmology
Consumer News